Alert archive / Vermont / High Wind Watches in 2018
High Wind Watch 2, NWS Burlington, VT
NWS Burlington, VT issued this high wind watch at Apr 14, 2018, 3:10 PM EDT for 4 counties in Vermont. It took effect at Apr 16, 2018, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 14, 2018, 3:10 PM EDT (19:10 UTC)
- In effect from
- Apr 16, 2018, 2:00 AM EDT
- Expired
- Apr 15, 2018, 3:05 AM EDT
- In force
- Issued by
- NWS Burlington, VT
Counties Addison County, VT, Chittenden County, VT, Franklin County, VT, Rutland County, VT
The radar
The Burlington radar (KCXX), 33 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589 WWUS71 KBTV 141910 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 310 PM EDT Sat Apr 14 2018 VTZ011-016>019-151100- /O.NEW.KBTV.HW.A.0002.180416T0600Z-180417T0300Z/ Western Rutland-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Rutland, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 310 PM EDT Sat Apr 14 2018 ...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... The National Weather Service in Burlington has issued a High Wind Watch, which is in effect from late Sunday night through Monday evening. * Locations...The western slopes of the Green Mountains including all of Rutland county in Vermont. * Hazards...Strong to possibly damaging winds. * Winds...Southeast 25 to 35 mph with gusts up to 65 mph. * Timing...Winds will increase during the overnight hours Sunday night and will peak during the late morning to afternoon hours on Monday. * Impacts...Strong winds will combine with heavily saturated soils and ice accumulation on elevated surfaces, to have the potential for scattered power outages along the western slopes of the Green Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. Please stay tuned to NOAA Weather Radio, your local media, or go to www.weather.gov/Burlington for further updates on this weather situation. && $$ Deal
1 follow-up statement
768 WWUS71 KBTV 150705 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 305 AM EDT Sun Apr 15 2018 VTZ011-016>019-152100- /O.UPG.KBTV.HW.A.0002.180416T0600Z-180417T0300Z/ /O.NEW.KBTV.HW.W.0002.180416T0800Z-180417T0300Z/ Western Rutland-Eastern Franklin-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Rutland, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 305 AM EDT Sun Apr 15 2018 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 11 PM EDT MONDAY... The National Weather Service in Burlington has issued a High Wind Warning, which is in effect from 4 AM to 11 PM EDT Monday. The High Wind Watch is no longer in effect. * Locations...The western slopes of the Green Mountains including all of Rutland County in Vermont. * Hazards...Strong to damaging southeast winds. * Winds...Southeast 30 to 40 mph with gusts up to 60 mph, except localized gusts in Eastern Addison and Eastern Rutland Counties up to 75 mph possible. * Timing...Winds will increase overnight tonight and will peak between 6 AM and 6 PM on Monday. * Impacts...Scattered to widespread power outages are expected due to the strong winds combined with saturated soils and some ice accumulation on elevated surfaces along the western slopes of the Green Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Please stay tuned to NOAA Weather Radio, your local media, or go to www.weather.gov/Burlington for further updates on this weather situation. && $$ NYZ029>031-VTZ002-005-009-152100- /O.NEW.KBTV.WI.Y.0003.180416T0800Z-180417T0300Z/ Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Franklin-Western Chittenden-Western Addison- Including the cities of Star Lake, Saranac Lake, Tupper Lake, Dannemora, St. Albans, Burlington, Middlebury, and Vergennes 305 AM EDT Sun Apr 15 2018 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 11 PM EDT MONDAY... The National Weather Service in Burlington has issued a Wind Advisory, which is in effect from 4 AM to 11 PM EDT Monday. * Locations...Portions of the western and northern Adirondacks, as well as western Franklin, western Chittenden, and western Addison Counties in Vermont. * Hazards...Strong and gusty southeast winds. * Winds...Southeast 20 to 30 mph with gusts up to 50 mph. * Timing...Winds will increase overnight tonight and will peak between 6 AM and 6 PM on Monday. * Impacts...Isolated power outages are expected due to the strong winds combined with saturated soils and some ice accumulation on elevated surfaces, especially across parts of the Adirondack Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph or more are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Please stay tuned to NOAA Weather Radio, your local media, or go to www.weather.gov/Burlington for further updates on this weather situation. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this high wind watch went out at Apr 14, 2:12 PM EDT, 58 minutes earlier.
Area forecast discussion, Apr 14, 2:12 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
212 PM EDT Sat Apr 14 2018
.SYNOPSIS...
An active and dynamic weather pattern will be in place across the
North Country through Monday night. An unseasonably strong frontal
zone draped across the region will bring periods of light to
moderate mixed precipitation tonight and Sunday. Areas of
difficult travel are expected overnight and Sunday morning with
icy and/or snow covered roadways developing. We'll see the
boundary lift northward as a warm front Sunday night into Monday
as strong low pressure approaches from the Ohio Valley region.
This will lead to periods of moderate to briefly heavy rainfall
and the potential for minor river flooding during Monday and
Monday night. Lastly, as the strong low pressure system approaches,
areas of strong southeasterly winds will be possible on Monday,
especially along the western slopes of the Green Mountains,
where localized wind gusts in excess of 50 mph are possible. The
weather pattern will trend drier toward the middle portion of
the work week, though temperatures will generally remain
slightly below seasonable levels for mid-April.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 200 PM EDT Saturday...Composite reflectivity trends
indicate increasing coverage of mixed precipitation across nrn
NY, with freezing rain and sleet developing over BTV at 18Z.
Most of the precipitation will affect the northern half of the
forecast area through early this evening. Strong N-NE winds will
maintain low-level CAA, with temperatures falling thru the mid-
upr 20s in most areas this afternoon (quite rare to see in mid-
April). No significant changes to the forecast at the moment.
Will see road conditions worsen significantly after sunset as
pavement temperatures drop below freezing.
A very challenging forecast with a prolonged mixed precipitation
event to persist through the weekend. The Winter Weather Advisory
remains in place for the entire forecast area.
Low pressure currently positioned near the KS/MO/NE/IA borders will
slowly push eastward today and tonight, reaching the Ohio Valley
Sunday morning. A cold front stretches from this low eastward across
northern NY into New England. This front will gradually sag
southward through the North Country through the morning hours today,
eventually settling near coastal New England this afternoon and
tonight. The below-freezing air at the surface has been slow to make
much southward progress early this morning and still lies poised
just north of the international border, but it will make more
headway in the next few hours, undercutting warmer air aloft.
Moisture streaming northward around a digging upper trough over the
Central Plains will interact with this front, resulting in
widespread precipitation across the area. Precipitation is still
mostly in the form of rain this morning and has become more showery
in nature, but it will quickly transition to a mix of snow, sleet,
and freezing rain and reintensify this afternoon as an upper
shortwave skirts across the Northeast. With the cold air diving
south, expect the warm nose aloft to become sufficiently shallow to
allow much of the precipitation to fall as sleet across a good
portion of the area; the northern tier will turn to all snow while
far southern sections will see freezing rain and a deeper warm
layer. Expect this mixed precipitation will continue in earnest
tonight with the aforementioned shortwave, and this is likely when
the most impacts will be felt as ground temperatures drop below
freezing; given the time of year expect snow/sleet/ice accumulations
will mainly be on elevated surfaces through the daylight hours.
The frontal boundary will lift back north as a warm front on Sunday
as warmer air streams northward ahead of the digging upper trough.
It's hard to discern exactly how quickly (or slowly) the cold air at
the surface will scour out, but anticipate wintry mixed
precipitation will prevail through at least a good chunk of Sunday
morning. Additional snow/sleet/ice accumulation will be possible,
even on ground surfaces as temperatures will be cold. Then warm air
will gradually filter in through the afternoon, mainly in the wider
valleys. This will allow precipitation to change back over to rain.
Still, highs are only expected to reach the mid 30s in these
locations. The mountain areas will remain freezing rain through
much of the day, especially east of the Greens where the cold air
will be hard to remove and highs will only top out around 30. All
told, snow/sleet accumulations of 1 to 4 inches are anticipated over
northern NY/VT, with local amounts in excess of 5 inches in the far
northern Adirondacks/Greens. Ice accumulations will range from just
a few hundredths in the far north (where precip will fall mainly as
snow/sleet) to around quarter of an inch in the central
Adirondacks/southern Greens. These amounts will result in difficult
travel conditions, especially overnight/early Sunday. Power outages
will also be possible.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 433 AM EDT Saturday...A very active period of weather
anticipated with multiple impacts expected from ice
accumulation Sunday Night to strong/gusty winds Monday...and
some hydro concerns Monday into Tuesday. A couple of trends
noted in the latest 00z guidance...the low level jet on Monday
is increased to 60 to 75 knots along with the threat for
localized damaging winds along the central/southern western
slopes. In addition...00z guidance has trended colder with 2m
and 925mb temps Sunday Night into Monday...supporting more
freezing rain/sleet...with some additional ice accumulation
likely, especially central/eastern VT and parts of northern NY.
Winter wx advisory will likely need to be extended for parts of
the area into Monday. Isolated to scattered power outages are
possible from the combination of ice accretion on tree
limbs/power lines and strong gusty southeast winds. Difficult to
determine if temps warm enough to melt ice on limbs/power lines
before the gusty southeast winds develop on Monday.
Large scale synoptic pattern shows a complex surface and upper air
system across the eastern CONUS, with 1045mb high pres over central
Canada and 998mb low pres across the Ohio Valley into the Mid
Atlantic States and associated boundary draped across our cwa.
Meanwhile...aloft we have a deeply closed and negatively tilted
mid/upper level system with potent short wave energy rotating thru
trof axis. Developing south/southeast 850mb winds of 45 to 55 knots
will help to push 0c isotherm toward the international border by 06z
Monday...but 925mb and 2m temps still below 0c supporting a mix of
sleet/freezing rain. I still have difficulties believing boundary
layer temps don't warm above freezing along the western slopes/cpv
and parts of the western dacks...as downslope winds develop and
compressional warming occurs...especially in mid April. I tried to
show a quicker warming trend in these areas...however with easterly
sfc winds and cold air damming from high pres to our
north...thinking eastern/central Vt including the northeast kingdom
will stay locked to support a mix of sleet/freezing rain overnight
into midday Monday. Additional ice accumulation of 0.10 to 0.20
is possible...mainly Sunday Night with some difficult travel
expected. Roads should quickly improve on Monday Morning with
warming pavement temps in high April sun angle with only minor
additional ice accumulation expected after 12z. Soundings show
pocket of cold air between 1500 and 3000 feet on Monday...which
is fairly common in winter months with cold air damming and
strong se flow helping to cool windward side of mountains. This
midslope elevation could see addition ice accumulation on tree
limbs.
Next major concern is for strong and potentially damaging southeast
downslope winds on Monday. Latest guidance shows a potent 925mb to
850mb jet of 60 to 75 knots lifting from south to north across our
region...with highest values from Ripton/East Middlebury south
toward Rutland/Danby. Soundings show a sharp low level inversion
around 2000 feet, with winds of 50 to 60 knots at this level...with
some mixing of winds below ridgetop and localized bursts of winds
between 50 and 60 mph possible. A high wind watch maybe needed for
western slopes if current trends continue. Still some uncertainty on
amount of mixing with cold sfc temps and if strongest winds occur
with heaviest precip...which could offset surface winds.
Otherwise...occluded front will move from southwest to northeast
across our cwa on Monday with a period of moderate to isolated heavy
rainfall. Soundings show some elevated instability with showalter
values between -1 and -2...which will support stronger convective
elements and maybe a rumble of thunder. Southeast low level jet will
greatly impact qpf on western slopes/parts of the NEK and western
dacks...so have tried to show this detail in grids. Thinking event
total from today through late Monday will be 1 to 2 inches with
isolated higher amounts. Remember first part will fall as frozen
precip...so amount of runoff will be tricky and mainly on Monday
when temps warm above freezing. More on hydro section below. Temps
warm into the upper 30s to upper 40s with some lower 50s
possible...before quickly dropping back into the 20s mountains and
30s valleys on Monday Night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1216 PM EDT Saturday...The extended remains fairly active
through the mid week as the upper level cyclone remains over the
region through Wednesday. Expect daily chances for rain and
mountain snow showers until the upper level low moves off to
our east. Westerly flow will persist under the low and we'll
continue to see well below normal temps through Tuesday night.
By Wednesday afternoon the low should be departing as high
pressure starts to build in briefly. Expect southerly flow with
warm air advection to push temps back towards normal with highs
likely in the upper 40s to near 50 on both Thursday and Friday.
Either Thursday night or Friday the next clipper type system
will begin to push into the North Country and lead to more
widespread precip. Based on thermal progs it should be all rain
with no wintry precip to deal with. There's quite a bit of
timing differences so we'll need to continue to watch for how
that system evolves as the GFS brings in a faster much stronger
system with higher PWAT's and in turn quite a bit more qpf than
the EC. Those details will become clearer as we come out of the
weekend and see how the current low pressure system moves out of
the region.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Strong E-W frontal zone will provide a
focus for increasingly frequent periods of mixed wintry
precipitation late this afternoon through tonight and into
Sunday morning. Precipitation will be predominantly sleet, with
periods of snow across the northern TAF locations, and periods
of FZRA expected at MPV and especially RUT. Will see increasing
impact to aviation ground ops after sunset this evening, as
mixed precipitation becomes increasingly widespread, and
importantly as paved surfaces cool below freezing. This will
increase ice and snow accumulation on runways and taxiways. Will
see prevailing MVFR ceilings/vsby after 21z with HIR TRRN OBSCD
overnight through 18Z Sunday. Intervals of IFR conditions are
also expected in snow (especially MSS/SLK) or in lowered
ceilings below 1kft. Sustained winds will generally remain from
the north and northeast at 12-18kt, though locally NE 15-22kt
at KMSS with channeled flow in the St. Lawrence Valley.
Outlook...
Sunday Night: Mainly VFR, with local MVFR possible. Likely RA,
Likely FZRA.
Monday: Mainly MVFR, with areas VFR possible. Strong winds with
gusts to 45 kt. Definite RA, Likely FZRA.
Monday Night: Mainly MVFR, with areas IFR possible. Definite
SHRA, Likely SHSN.
Tuesday: Mainly MVFR, with local VFR possible. Chance SHRA,
Chance SHSN.
Tuesday Night: Mainly MVFR, with local VFR possible. Chance SHSN,
Chance SHRA.
Wednesday: MVFR. Slight chance SHRA, Slight chance SHSN.
Wednesday Night: Mainly MVFR, with local IFR possible. Chance
SHSN, Chance SHRA.
Thursday: MVFR/IFR conditions possible. Chance SHRA.
&&
.HYDROLOGY...
As of 445 AM EDT Saturday...A flood watch continues for Monday
afternoon through Tuesday afternoon. Moderate to localized heavy
rainfall on Monday will combine with snow melt to cause sharp
rises on local waterways. Current forecasts indicate some rivers
may reach minor; those river gages with the best chances of
exceeding flood stage include the Winooski River at Essex
Junction (ESSV1), Otter Creek at Center Rutland (CENV1), the Mad
River at Moretown (MOOV1), and the East Branch of the Ausable
River at Ausable Forks (ASFN6). Persons with interests along
area waterways should remain alert for rapidly changing river
conditions and stay tuned to further developments on this
situation.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch from Monday afternoon through Tuesday afternoon
for VTZ001>012-016>019.
Winter Weather Advisory until 8 PM EDT Sunday for VTZ001>012-
016>019.
NY...Flood Watch from Monday afternoon through Tuesday afternoon
for NYZ026>031-034-035-087.
Winter Weather Advisory until 8 PM EDT Sunday for NYZ026>031-
034-035-087.
&&
SYNOPSIS...Banacos
NEAR TERM...Hastings
SHORT TERM...Taber
LONG TERM...Deal
AVIATION...Banacos
HYDROLOGY...DealHazardous weather outlook, Apr 14, 2:48 PM EDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 248 PM EDT Sat Apr 14 2018 NYZ026>031-034-035-087-VTZ001>010-012-151900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Windsor- 248 PM EDT Sat Apr 14 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY... ...FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ011-016>019-151900- Western Rutland-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- 248 PM EDT Sat Apr 14 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY... ...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY EVENING... ...FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for central Vermont, northwest Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. High Wind Watch. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
High Wind Watches in Vermont, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.